Gynecomastia. Common in liver disease ... - British Liver Trust

British Liver Trust

26,532 members13,350 posts

Gynecomastia. Common in liver disease patients.

acjb007 profile image
acjb007

Over the past few years I've developed gynecomastia (man boobs) I'm healthy and not over weight and I see its due to the liver over producing estrogen when it's damaged. It's got to the point that I'm so conscious of my breast tissue that I worry people will assume I'm pre op transgender. Does anyone else suffer with this issue and would the NHS treat me?

11 Replies

I did develop some lovely man boobs yes. You'll probably also find you'll get a little, or a lot, less hairy on your stomach and chest too as time goes on. Some of the diuretics you may be prescribed if you develop edema or ascites may also contribute to gynaecomastia.

You can get treatment for it, see the link below:

nhs.uk/chq/Pages/885.aspx?C...

I've no idea whether that treatment will be effective in someone with liver disease that has progressed to cirrhosis. The liver may not be able to synthesize the meds. However, no harm in chatting to your GP about it.

acjb007 profile image
acjb007 in reply to Kristian

Thanks

My husband had that issue - his liver doctor took him off a particular medication and it stopped progressing and diminished noticeably. I don't remember what medication it was - it is in a different notebook.

Good luck and let me know if you need that medication name, I'll try to find it.

Mary

acjb007 profile image
acjb007 in reply to mncold

I'm on propranolol. Does that ring a bell?

mncold profile image
mncold in reply to acjb007

It was spironolactone, as Kristian suggested. I just checked one of his old med lists that I keep. I'm sorry it isn't the propranolol.

My husband has had a number of medication changes either because a med had a troublesome side effect or it caused an odd side effect when used with some other med.

I was surprised when the doctor we saw for his gynecomastia was unaware that the med had this side effect. It is tough trying to get better and having other issues pop up that you can't figure out and your doctors don't seem to know about.

Wishing you the best.

Mary

BSA-3 profile image
BSA-3 in reply to mncold

It's called Spironolactone, I think.

mncold profile image
mncold in reply to BSA-3

Yes, it was.

I'm not aware of Propranolol having that effect. I do know the diuretic Spironalactone can though.

mncold profile image
mncold in reply to Kristian

Yes, it was.

My hubby has the moobs - not on beta blockers or diuretics. Male pattern body hair thinned and zero sex drive or function. All part and parcel of the hormone issue with cirrhosis.

Katie

I am aware that Cirrhosis can lead to impacts on both the male and female genitals. For men testicular atrophy (shrinkage of the testicles) isn't an unusual finding. There can also be testicular eodema causing swelling too, but i think that may be a bit more unusual.

I probably had a bit of the atrophy, I'm not sure how noticeable it was, I didn't really much care at the time, lol. Had a spell of the eodema too, but i think that was more due to the fluids pumped in to me during a hospital stay at the time. The swelling went away pretty quick afterwards and would say everything else is pretty much back to normal now too.

Apologies to BLT if i'm being a bit frank here. But, before that hospital stay and before the transplant i too was just as embarrassed to mention such things. I hope though that by reading this people will not be embarrassed and actually report if this is happening. It all helps paint the bigger picture.

You may also like...